Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 17, NWS Springfield, MO

March 18, 1997Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 18, 1997, 10:35 AM CST for Pulaski County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 1997, 10:35 AM CST (16:35 UTC)
Expired
Mar 18, 1997, 11:10 AM CST
In force
35 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Pulaski County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 181637 RRA
SVRSGF
MOC169-181710-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 AM CST TUE MAR 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  PULASKI COUNTY - CENTRAL MISSOURI
 
* UNTIL 1110 AM CST

* SOME AREAS AFFECTED
  SOUTHERN AREAS OF FT LEONARD WOOD THROUGH 1045 AM
  BIG PINEY AREA OF SOUTHERN PULASKI COUNTY THROUGH 1045 AM

* AT 1035 AM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS.
   THIS STORM WAS LOCATED SOUTHERN PULASKI COUNTY...ABOUT
  10 MILES SOUTH OF WAYNESVILLE AND WAS MOVING EAST-NORTHEAST
  AT 30 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

ALBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 9:22 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 18, 9:22 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 AM CST TUE MAR 18 1997

KSGF 88D SHOWING AREA OF SHOWERS AND THUNDERSTORMS OVER CENTRAL
MISSOURI AND EXTREME EAST CENTRAL KANSAS BEHIND THE SURFACE FRONT. THIS
ACTIVITY HAS BEEN INCREASING IN COVERAGE AND INTENSITY SINCE 12Z.
PRIMARY REASON FOR THIS DEVELOPMENT IS LEFT FRONT REGION OF H3 JET AS
SHOWN ON 12Z UPPER AIR FILES AND 12Z/14Z PROFILERS...ALTHOUGH FEATURE
IS WEAK.

ATTM...SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE TO MOVE EAST
NORTHEAST INTO THE LAKE OF THE OZARKS REGION...WITH THE STRONGER STORMS
PRODUCING SMALL HAIL. COULD SEE A FEW STORMS PRODUCE 3/4 INCH HAIL...
MAINLY NORTHWEST OF A SPRINGFIELD TO SALEM LINE.

WILL UPDATE THE ZONES ACROSS THE LAKE OF THE OZARKS TO INCLUDE
THUNDERSTORMS.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 1:14 PM CSTSevere Thunderstorm WarningSGFHowell51 min
Mar 18, 2:19 PM CSTSevere Thunderstorm WarningSGFOregon66 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.